Thunderstorm Wind, Hinds
- When
- May 5, 11:55 AM CST
- Where
- Hinds County, 1.76 mi S of Van Winkle
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.275, -90.267
A couple trees were down near Raymond Road.
Severe storms occurred this day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Severe storms occurred this day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 5, 11:37 AM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 1237 PM CDT Fri May 5 2023 ...New AVIATION... .MESOSCALE UPDATE... Issued at 906 AM CDT Fri May 5 2023 Shower activity continues to move off to the east this morning. This first round of precipitation due to a lifting warm front from the south has pretty much remained all showers with the exception of a few rumbles of thunder for areas west of the MS river. This initial round of morning showers will continue to clear out and redevelopment during the afternoon is still expected. While parameters for severe potential this afternoon is still questionable however, outflow trailing the warm front is the main focus for initiation this afternoon and combined with peak heating, one or two strong to severe thunderstorms south of the I-20 corridor can't be ruled out. The main threats will be damaging winds and small hail. Skies will be cloudy to partly cloudy with highs ranging from the upper 70s in the north to the mid to low 80s across the south and west. /JNE/ && .DISCUSSION... Issued at 404 AM CDT Fri May 5 2023 Today & tonight... Today: Synoptic/GOES-E water vapor analysis this morning indicates mid-level ridge axis has become centered over the central Plains & low-level ridge building southeast over the Atlantic seaboard. Warm front along the northern Gulf Coast/southerly return flow has aided in low-level dewpoints climbing into the upper 50s to low 60s. RAP/GOES-E water vapor/IR imagery indicate shortwave/ascent moving into the ArkLaTex. Combined with increased moisture (i.e. PWs around an inch & a half) & upper level jet dynamics/ascent, decaying complex of storms are moving out of the ArkLaTex into the MS River corridor. Majority of this is expected to continue to wane over the next several hours, but can't rule out a strong storm nosing into northeast LA or far extreme southwest MS over the next hour or two. These storms are progged to swing E but decay with time. In the wake, increased moisture (i.e. dewpoints into the mid 60s to near 70 degrees) & moderate destabilization in west-southwest zones in northeast LA & central-western MS should serve as the impetus for late morning-afternoon convective redevelopment. With 25-45kt mean bulk shear in the 0-3km/0-6km layers, some isolated-scattered strong storms are possible & can't rule out a couple isolated severe storms. For any aftn redevelopment, this will likely be a combo of multicell/bowing structures & any moving east-southeast will have the best strong-severe potential. However, areas in eastern MS will have less aftn potential, based on recent trends in convective- allowing models including the recent HRRR. Made some small adjustments to the inherited "Marginal" area in eastern MS from SPC, with main concerns of gusty wind & some hail. Widespread clouds will persist today, with highs warm near to slightly above normal in the mid-upper 70s NE to low-mid 80s to the south & west. Rain & storms will spread east-southeast through the day but gradually clear from northwest-southeast into the mid-late aftn hours. Tonight: Subtropical ridge axis will become centered over the Bay of Campeche, with the nose of the shortwave ridge moving into the region. This should help lead to increased subsidence & decreased rain chances after midnight, but can't rule out some in east- northeast MS closer to daybreak. With the warm front & high boundary layer moisture, widespread clouds will persist, with lows some 8-10 degrees above normal in the upper 60s to near 70 degrees in the ArkLaMiss Delta & northeast LA to low 60s in eastern MS. /DC/ Saturday through Thursday... The humid airmass will persist through the remainder of the forecast period, with an almost summerlike diurnal cycle of rain and thunderstorm chances. Periods of greater coverage will be driven by mesoscale features not yet resolvable beyond 24 hours. On Saturday, for instance, there are hints in the guidance that greater rain coverage may exist roughly along and south of I-20 as a subtle midlevel shortwave tracks along the Gulf Coast. Otherwise, we'll maintain scattered PoPs through the remainder of the forecast given the present moisture and daytime instability and refine location/coverage details as each day gets closer in time. With daytime instability moderate to strong at times and PWs peaking near 1.5-2 inches, strong storms and locally heavy rainfall can't be ruled out primarily in the afternoons, but there are currently no specific days that stick out as targets for higher potential. Outside of the rain, conditions will be seasonably warm as mid level ridging prevails for most of the extended. /DL/ && .AVIATION... (18Z TAFS) Issued at 1229 PM CDT Fri May 5 2023 A mix of flight categories will prevail through this forecast period. Afternoon VCTS to TSRA has begun to move in and will stick around through about 22-23Z. This along with lowering ceilings/vis will allow for VFR to LIFR conditions. Across northern sites, VFR to MVFR is expected but the further south you go, for areas such as JAN, MEI, and HBG, MVFR to LIFR conditions will be possible thanks to overnight/early morning BR combined with low clouds. With rain chances and cloudy skies expected through tomorrow, these ranges of flight categories will likely roll over into tomorrow afternoon. Winds will be E/SE up to 10 mph with gusts up to 20 mph. /JNE/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 80 67 88 67 / 70 20 60 20 Meridian 82 64 89 64 / 70 30 60 10 Vicksburg 84 69 88 68 / 70 10 50 20 Hattiesburg 83 67 90 66 / 80 20 70 10 Natchez 84 69 88 68 / 70 10 70 10 Greenville 79 69 88 69 / 70 20 40 10 Greenwood 77 68 88 69 / 70 20 50 20 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && JNE/DL/JNE
Hazardous Weather Outlook National Weather Service Jackson MS 417 AM CDT Fri May 5 2023 ARZ074-075-LAZ007-MSZ018-019-025>034-036>039-044>046-052-060930- Ashley-Chicot-Morehouse-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington- Holmes-Attala-Winston-Noxubee-Leake-Neshoba-Kemper-Lauderdale- 417 AM CDT Fri May 5 2023 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, east central Mississippi, and north central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. LAZ008-009-015-016-023>026-MSZ035-040>043-047>051-053>066-072>074- 060930- West Carroll-East Carroll-Richland-Madison LA-Franklin LA- Catahoula-Tensas-Concordia-Humphreys-Issaquena-Sharkey-Yazoo- Madison MS-Warren-Hinds-Rankin-Scott-Newton-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 417 AM CDT Fri May 5 2023 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today Today, isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible across portions of northeast Louisiana, western, central to southeast Mississippi during the daytime hours. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. 23 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
The Jackson/Brandon,MS radar (KDGX), 27 km away, was scanning. The volume nearest the first event began at 17:55 UTC.
36 thunderstorm wind, 3 hail. Local standard time, as filed.
A couple trees were down near Raymond Road.
Multiple trees were down across central Copiah county. Most of these were downed from the Gallman area to Hazlehurst. A few trees took down power lines and several were down across roads. One tree was down on a home on Cola Lane. This was the early start of a long swath of wind damage that started in central Copiah county near Hazlehurst and continued to roughly Hattiesburg.
Tree down on house on Cola Lane. Trees also down across I-55 in Hazlehurst.
Reports of multiple trees down near Lilly Road.
Reports of a few trees down near May Lane.
Public reports several trees along with a few powerlines down near Jackson Street, a few miles north of Highway 28.
Multiple trees and powerlines downed across SE Copiah county, generally from Great Southern Road to Rockport Road. This was part of a long swath of wind damage that started in central Copiah county near Hazlehurst and continued to roughly Hattiesburg.
Reports of multiple trees down near Shreby Lane north of Highway 28.
Reports of multiple trees down near Highway 51.
Tree down across Poplar Springs Road.
Reports of multiple trees and powerlines down near Rockport Road.
Reports of multiple trees down near Steel Creek Road.
Reports of several trees and powerlines down near Jackson Avenue right outside Georgetown.
Public reports of multiple trees down near Highway 51 near South Wesson.
Multiple trees down near Poplar Springs Road.
Numerous trees were blown down across SW Simpson county. Power lines were down and some trees were down across roads. This was part of a long swath of wind damage that started in central Copiah county near Hazlehurst and continued to roughly Hattiesburg.
An intensifying wind event entered New Hebron, the winds intensified with widespread tree fall across town and at least minor damage to most buildings roofs. It was in the New Hebron area where the most widespread damage occurred. An older barn was shifted off its foundation, and numerous tin roofs were peeled. Power lines were down along with hundreds of trees downed, and wind gusts were estimated to be as high as 90 mph in this area. The damage diminished east of town into Jefferson Davis County.
A few trees were down near Nelson Road.
Northwest part of Jefferson Davis County, numerous trees and some power lines were downed. Some minimal damage observed along MS Highway 13 before winds increased again as the core of the storm moved into Covington County. Numerous trees were blown down along US Highway 84 and southeastward in the areas near the Bouie River.
One inch hail occurred near New Hebron.
Trees down and damage to a cafeteria.
Trees down off of Lucas-Warner Road.
Winds increased again as the core of the storm moved into western Covington County, and numerous trees were blown down along US Highway 84 and southeastward in the areas near the Bouie River. Emergency management reported minor structural damage to a house along with several trees down near Blackjack Road. This was part of a long swath of wind damage that started in central Copiah county near Hazlehurst and continued to roughly Hattiesburg.
Across W and SW Covington county, winds increased again as the core of the storm moved generally SE and SSE. Numerous trees were blown down and Several outbuildings had roof damage, and tree fall was extensive. As the stronger winds approached the Covington/Lamar county line, damage notably increased particularly in a narrow corridor near Lott Town Road and New Hope Road. In these areas tree fall was more consolidated, and damage occurred to numerous outbuildings. A chicken house was destroyed with most of the roof and a portion of the wall blown away. Three other chicken houses in the vicinity sustained damage. Swaths of large oaks were completely uprooted, and several pines were snapped. Some homes sustained roofing damage including one garage door that appeared to have suffered wind damage. This area likely experienced the highest winds of the event, with gusts estimated to have reached a maximum of 100 mph. This was part of a long swath of wind damage that started in central Copiah county near Hazlehurst and continued to roughly Hattiesburg.
Report from mping of trees uprooted or snapped along Mississippi Highway 42.
Hail to the size of quarters fell along Mississippi Highway 42 near the Jefferson Davis County line.
Swath of damaging winds continued in areas around Sumrall and NE Lamar county. Numerous trees were downed along with some power lines. This was part of a long swath of wind damage that started in central Copiah county near Hazlehurst and continued to roughly Hattiesburg.
Photographs show ground covering hail in Sumrall. The majority of the hail was small, but some stones reached one inch in diameter.
Trees down across Highway 589.
Trees fell and caused damage to 3 homes in Columbia.
Multiple drees downed off of Jackson Road.
Multiple trees down near Mitchell Hudson Road and in N Forrest County. This was part of a long swath of wind damage that started in central Copiah county near Hazlehurst and continued to roughly Hattiesburg.
Report from mping of wind damage similar to 1-inch tree limbs broken or shingles blown off a home.
Emergency management reported numerous trees and powerlines down near Partman Cemetery in Northwest Jefferson Davis county.
Emergency Management reported multiple trees downed all across Forrest county. This was part of a long swath of wind damage that started in central Copiah county near Hazlehurst and continued to roughly Hattiesburg.
Trees downed on Epley Road.
Tree downed on a home near King Road in Hattiesburg.
Emergency management reported multiple trees down across Covington County. A tree fell on a car due to the strong thunderstorm winds, however no injuries were reported.
Emergency management reported structural damage to a Luxury Inn outside Hattiesburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106684, 1106685, 1106686, 1106690, 1106691, 1106692, 1106710, 1106694, 1106708, 1106695, 1106711, 1107021, 1106706, 1107022, 1107023, 1133466, 1106697, 1106709, 1106700, 1106681, 1106696, 1106699, 1107025, 1107026, 1107030, 1106682, 1106702, 1106683, 1106701, 1106705, 1106704, 1107024, 1107029, 1107028, 1106713, 1106703, 1107020, 1107027, 1106707.